Drug rashes & GBM

Thanks Emilio for presenting a great case! This is a case of a middle age patient with glioblastoma multiforme who had recently started several medications after resection and radiation of the patient's primary tumor who presented with a rapidly progressive maculopapular rash with facial swelling and eosinophilia found to have DRESS from lamotrigine.

temp.jpeg

Main points:

1) Glioblastoma multiforme is generally treated with resection (if possible), radiation and chemotherapy with oral temozolomide

2) A differential for a maculopapular rash includes: viral, STDs, HIV, drug hypersensitivity, and serum sickness

3) Severe drug reactions should be suspected if concurrent with the rash there is: mucous membrane involvement, fevers, blisters, facial swelling and lymphadenopathy


Want to learn more?

Drug related maculopapular rashes

  • Drug rashes occur days to weeks after initiation of the causative medication and are usually coalescing maculopapular rashes, although DRESS can appear even later
  • Common culprits include sulfa drugs, allopurinol and anti-seizure medications
  • Drug rashes and viral exanthems are hard to distinguish (as they both present with fever, malaise, and sore throat) but viral exanthems tend to be more mild
  • DRESS (drug reaction with eosinophilia and systemic symptoms) classically presents with facial edema, lymphadenopathy, fever and hypotension

Check out the charts below and this fantastic NEJM article and NEJM case on the differential of a maculopapular rash and furthermore drug related rashes.

temp1.jpeg
temp2.jpeg

Glioblastoma muliforme (GBM)

  • Most common and most aggressive primary CNS malignancy
  • Patients with WHO grade IV receive resection, adjuvant radiation and chemotherapy
  • Oral temozolomide (alkylating agent) is given with radiation as it has been shown to improve survival compared to radiation alone in the pivotal trail here and 5 year follow up here
  • Common complications include:
    • Mass effect/ edema – rx glucocorticoids, radiation
    • VTE
    • Seizures – rx AEDs if patients have seizures